Storm Surge/Tide, Coastal Cumberland
- When
- May 25, 11:00 PM EST to May 26, 2:00 AM EST
- Where
- Coastal Cumberland forecast zone
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
The third in a series of four late season storms developed off the New England coast on Wednesday, May 25th. High astronomical tides combined with strong northeasterly winds and large ocean waves to produce coastal flooding and beach erosion.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
The third in a series of four late season storms developed off the New England coast on Wednesday, May 25th. High astronomical tides combined with strong northeasterly winds and large ocean waves to produce coastal flooding and beach erosion. The tide gauge in Portland Harbor reached 12.6 feet, which was a 0.6 feet above its 12.0 foot flood stage. Coastal flooding occurred along the coast in Cumberland and York Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 25, 9:38 PM EST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1038 PM EDT WED MAY 25 2005
.UPDATE...
LOW PRESSURE CONTINUES TO MORE NORTHWEST INCREASING THE PRESSURE
GRADIENT ACROSS SOUTHERN MAINE AND SOUTHEASTERN NEW HAMPSHIRE.
HAVE SENT NEW SET OF ZONES TO HIT THE OVERNIGHT WINDS A LITTLE
HARDER. STRONGEST WINDS LIKELY TO BE ACROSS COASTAL NH AND SW COASTAL
MAINE. UNFORTUNATELY THE STRONGEST WINDS WILL BE NEAR THE TIME OF
HIGH TIDE. THE RESULT WILL BE HIGHER WAVE ACTION THAT LAST NIGHTS
HIGH TIDE. NO OTHER CHANGES MADE.
&&
.SHORT TERM (TONIGHT THROUGH THURSDAY)...
UPPER LOW WILL CONTINUE TO MEANDER AROUND THE WATERS SOUTH OF CAPE
COD AND THEN START TO LIFT NORTHEAST LATE THU. COASTAL FLOODING AGAIN
WITH 1 AM HIGH TIDE. WILL BE DROPPING THE WIND ADVISORY ALONG THE
COAST...THE WINDS WILL BE GUSTY BUT SHOULD REMAIN UNDER CRITERIA.
FLOOD WATCH FOR SWOLLEN SMALL RIVERS AND STREAMS IN EASTERN NH AND
SOUTHWEST ME. OTHERWISE REMAINING CLOUDY WITH MORE RAIN AND DRIZZLE
TONIGHT INTO THU.
&&
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
ANOTHER VORT LOBE ROTATING AROUND UPPER LOW WILL BRING ANOTHER ROUND
OF SHOWERS TO THE AREA THURSDAY NIGHT...BUT WITH ANY LUCK...SHOULD
BE THE LAST ROUND OF ORGANIZED PRECIPITATION ASSOCIATED WITH THIS
FEATURE WHICH BEGIN TO FILL AND WEAKEN BY FRIDAY MORNING.
UPPER TROUGH PERSISTS OVER THE REGION THROUGH THE WEEKEND WITH
DIURNAL CLOUDS AND SHOWERS THE RULE ACROSS THE REGION THROUGH
MONDAY. UPPER TROUGH FINALLY BREAKS DOWN EARLY NEXT WEEK AND UPPER
FLOW FLATTENS OVER THE NORTHEAST. WEAK COLD FRONT CROSSES THE
REGION ON TUESDAY BRINGING A FINAL CHANCE OF SHOWERS BEFORE HIGH
PRESSURE BUILDS INTO THE REGION AT MIDWEEK.
&&
.AVIATION...
RAIN AND GUSTY WINDS AGAIN TONIGHT WITH CEILINGS RANGING 3-5
THOUSAND FEET MOUNTAIN AREAS TO BLO 1 THOUSAND FEET AND
VISIBILITY BELOW 3 MILES ACROSS THE SOUTH. SIMILAR CONDITIONS ON
WEDNESDAY WITH SLIGHT IMPROVEMENT LATE IN THE DAY.
&&
.MARINE...
GRADIENT TIGHTENS AGAIN TONIGHT SO GALES WILL CONTINUE FOR WINDS
25 TO 35 KT WITH GUSTS TO 45.
NO PROBLEMS OF NOTE IN THE LONG TERM.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FOR MEZ012>014-018>028 FROM 7 PM WEDNESDAY TO 6 PM
THURSDAY.
...COASTAL FLOOD WARNING FOR MEZ023-024 FROM 11 PM WEDNESDAY TO 6
AM THURSDAY.
...COASTAL FLOOD WATCH FOR MEZ025>028 FROM 11 PM WEDNESDAY TO 6
AM THURSDAY.
NH...FLOOD WATCH FOR NHZ004-006 FROM 7 PM WEDNESDAY TO 6 PM
THURSDAY.
...COASTAL FLOOD WARNING FOR NHZ014 FROM 11 PM WEDNESDAY TO 6 AM
THURSDAY.
MARINE...GALE WARNING FOR ANZ150 UNTIL 11 AM THURSDAY.
...SMALL CRAFT ADVISORY FOR ANZ150 FROM 11 AM THURSDAY TO 6 PM
THURSDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 350 AM EDT WED MAY 25 2005 ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-260749- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA OUT 25 NM- INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH... BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD... BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT... COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY... DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON... FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN... KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN... LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH... MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD... OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH... RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD... SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE... TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE 350 AM EDT WED MAY 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY REMAINS IN EFFECT FOR COASTAL SECTIONS OF NEW HAMPSHIRE AND WESTERN MAINE. WINDS GUSTS TO 45 MPH ARE EXPECTED...AND THIS COULD RESULT IN SCATTERED POWER OUTAGES. A COASTAL FLOOD WATCH IS IN EFFECT FOR LATE TONIGHT AND EARLY THURSDAY MORNING. COASTAL FLOODING AND BEACH EROSION ARE POSSIBLE WITH THE HIGH TIDE EARLY THURSDAY MORNING. A FLOOD WARNING REMAINS IN EFFECT FOR CUMBERLAND COUNTY MAINE. THE PRESUMPSCOT RIVER IS ABOVE ITS FLOOD STAGE OF 15 FEET AT WESTBROOK. THE RIVER IS EXPECTED TO REMAIN ABOVE FLOOD STAGE THIS MORNING. A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. PLEASE REPORT WIND SPEEDS OR WINDS DAMAGE TODAY...AND COASTAL FLOODING LATE TONIGHT AND EARLY THURSDAY. HAYES
The national radar mosaic for the moment the first event began.
2 storm surge/tide. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, May 2005The 2005 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449879, 5449880.